Missouri, 2016

Hail and Damaging Winds in Missouri, August 24, 2016

August 24, 2016 · NWS EAX · 7 events in 6 counties and zones

On the evening of August 24, several supercells moved through eastern Kansas and into western Missouri, producing several areas of severe weather. The main hazards were strong winds and large hail, however an NWS employee viewed a funnel cloud from one of these supercells from the office.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of August 24, several supercells moved through eastern Kansas and into western Missouri, producing several areas of severe weather. The main hazards were strong winds and large hail, however an NWS employee viewed a funnel cloud from one of these supercells from the office. No report of a tornado was received at any time, and no tornadic damage occurred; however strong winds did cause some damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 24, 5:48 PM CST, 48 minutes earlier.

Area forecast discussion, Aug 24, 5:48 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT WED AUG 24 2016

.Discussion...
Issued at 327 PM CDT WED AUG 24 2016

Well-advertised cold front is currently draped across southeastern NE
into west-central IA, aiding in blossoming up convection. Out ahead
of the frontal boundary, residing within the warm sector is this
forecast area. Despite showers and cloud cover that has persisted
throughout much of the day, plentiful instability is available and
coincides with increasing 0-6km shear values. Additionally, ample
moisture has been pooling in with PWATs approaching 2 inches, perhaps
exceeding the 2 inch mark by later this evening. LL lapse rates have
been much better today as compared to yesterday across the southern
half of the forecast area. To bring it all together, severe threat
looks to be on track to pan out this afternoon into the evening hours
with the primary hazard continuing to be gusty to damaging winds.
Hail and perhaps a brief tornado cannot be ruled out, with hail found
in any stronger storm that may develop and be able to maintain a
decently organized updraft.

As the sun sets and diurnal heating is lost, the severe threat could
persist into the late evening hours but overall, the event will
transition into more of a hydro situation that bears watching. As
aforementioned, PWAT values are more than sufficient to allow for
efficient rain producers and combining the available moisture with
training of storms yields the opportunity for locations to experience
flooding issues, despite the relatively high flash flood guidance for
many locations. Parallel flow riding over the front as it slows and
eventually stalls will allow for continued firing of convection over
the same locations tonight. Models have been trending further
southward with the bullseye and given the current observational
trends, have agreed with this assessment, thereby prompting the Flash
Flood Watch to be expanded to include the KC metro area. Much of the
main activity should diminish by sunrise Thursday as the nocturnal
LLJ winds down, although showers and storms may very well persist
into the mid-morning hours.

For the remainder of the forecast period, it continues to remain
unsettled looking with perhaps another round of moderate to heavy
rainfall to happen tomorrow night. Ridging to the south and east is
allowing for perturbations to ride its periphery right across the
local region and southerly to southwesterly flow to allow for a
continued source of moisture advecting in. Temperatures throughout
the rest of the week into next week look to remain near normal for
this time of year with the coolest day forecast for Friday behind the
front that'll wash out to the south of the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 645 PM CDT WED AUG 24 2016

Expecting a large area of strong convection with heavy rains to
affect northern and west central MO and eastern KS this evening into
early Thursday morning. As the storms congeal expect widespread MVFR
ceilings/visibilities with the stronger storms as well as brief
periods of IFR ceilings. The convection should weaken as it exits
into northeast and east central MO by the pre-dawn hours.

Widespread VFR ceilings likely in the 6-8K ft range should govern
most of the morning into the afternoon hours with scattered
convection ramping up over east central KS and west central MO during
the latter portion of the afternoon.

&&

.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Thursday morning for KSZ025-102>105.

MO...Flash Flood Watch through Thursday morning for MOZ001>008-
     011>017-020>025-028>033-037.

&&

Discussion...lg
Aviation...MJ
Hazardous weather outlook, Aug 24, 4:54 AM CST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 AM CDT WED AUG 24 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
554 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA TODAY WITH STORMS
 PERSISTING INTO THE OVERNIGHT HOURS. THERE IS A THREAT OF SEVERE
 WEATHER WITH THE STORMS TODAY AND TONIGHT MAINLY NORTH OF THE
MISSOURI RIVER. STRONG WINDS...HEAVY RAIN...AND FLOODING ARE THE
PRIMARY HAZARDS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE REGION
 THURSDAY...LASTING THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND.THE PROLONGED NATURE OF THIS PERIOD OF STORMS WILL INCREASE
FLOODING CONCERNS EACH DAY.

 MORE DETAILED INFORMATION CAN BE
ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Aug 24, 6:21 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 NE SPRING HILL        38.79N 94.76W
08/24/2016  E1.00 INCH       JOHNSON            KS   PUBLIC

            SOCIAL MEDIA REPORT. DIME TO QUARTERS MEASURED.

&&

APIETRYC

The radar

The Pleasant Hill radar (KEAX), 23 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Jackson

When
August 24, 6:36 PM CST to 6:39 PM CST
Where
Jackson County, 1.29 mi ENE of (Gvw)richards-Gebaur
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.858, -94.528

Golf ball sized hail at Highway 71 and 150.

Thunderstorm Wind, Jackson

When
August 24, 7:45 PM CST to 7:48 PM CST
Where
Jackson County, 1.75 mi NW of Cockrell
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.900, -94.270

A National Weather Service employee reported 65 mph winds with some small branches down.

Thunderstorm Wind, Johnson

When
August 24, 8:25 PM CST to 8:28 PM CST
Where
Johnson County, 2.12 mi SE of Fayetteville
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
38.860, -93.740

A deputy reported a tree of unknown size or condition over highway 13 near Fayetteville. Other reports of 60-plus mph lend credibility that the wind gust was over 60 mph.

Thunderstorm Wind, Cass

When
August 24, 8:30 PM CST to 8:33 PM CST
Where
Cass County, 3.85 mi ESE of Lisle
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.520, -94.540

A large tree of unknown size or condition was broken and damaged the side of a barn near Drexel. This report was received via social media.

Thunderstorm Wind, Ray

When
August 24, 8:36 PM CST to 8:39 PM CST
Where
Ray County, 2.33 mi NNW of Knoxville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.480, -94.040

A member of the public reported 60 mph winds. This report was received via social media.

Thunderstorm Wind, Howard

When
August 24, 9:25 PM CST to 9:28 PM CST
Where
Howard County, 4.18 mi N of Estill
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.140, -92.840

Multiple trees and branches of unknown size and condition were down near Highway 87.

Thunderstorm Wind, Randolph

When
August 24, 10:00 PM CST to 10:03 PM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.420, -92.440

A storage building lost part of its roof and a shed was blwon into the street. Winds were estimated around 60 to 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658759, 658764, 658760, 658761, 658765, 658762, 658763.